Microsoft word - 1_28 over the counter od
A nervous mother calls you for her son, who recently broke his leg. Your 16-year-old patient is lying on the couch, complaining of severe right upper quadrant pain that has been worsening for the past two days. His mother tells you he has been vomiting frequently for "a while." A physical exam reveals abdominal tenderness and no signs of problems with the broken leg. The patient's heart rate is 112, blood pressure 94/60 and respiratory rate 28. The boy tells you he has been taking acetaminophen for his leg pain. A bottle of 500-mg pills on the coffee table is nearly empty. Based upon your exam and history findings, you suspect an accidental acetaminophen overdose.
Acetaminophen is a non-narcotic pain medication used by millions of people each year. It is the most common adult analgesic and most common pediatric medication. Adults can safely ingest up to 4 grams of acetaminophen a day; pediatrics can ingest 90 mg/kg. Consumption of 150 mg/kg per day or more is toxic and considered an overdose. Acetaminophen overdose is the leading cause of acute liver failure in the U.S.
After ingestion, acetaminophen is quickly absorbed through the stomach directly into the bloodstream. Once there it can only be metabolized into waste by the liver. The kidneys can only excrete acetaminophen after it is metabolized in the liver. Acetaminophen overdose saturates the liver's normal metabolic pathways and prevents effective function. As a result, a toxic metabolite forms, which binds with proteins in the liver resulting in cellular death, which eventually leads to liver necrosis.
Patients with acetaminophen toxicity go through four phases. Phase 1 occurs during the first 24 hours following ingestion. During this time the patient may be asymptomatic, but may also have loss of appetite, malaise, diaphoresis, pallor and complain of nausea and vomiting.
Phase 2 occurs 18-72 hours after ingestion. During this time, patients often complain of right upper quadrant pain with tenderness upon palpation. Nausea, vomiting and appetite loss worsen. Patients may also present with tachycardia and hypotension.
Acetaminophen toxicity fatalities triggered by cerebral edema, sepsis or multi-organ failure usually occur during phase 3. Fortunately, fewer than 4% of overdoses are fatal. Patients in phase 3 develop jaundice and severe tenderness around the liver, often have difficulty clotting blood and can develop internal bleeding. Lab testing may reveal evidence of hepatic encephalopathy, renal failure, hypoglycemia and acidosis.
Patients who survive the first four days and three phases enter phase 4. Over several weeks symptoms slowly subside. Organ failure is managed while the body heals. Just less than half of severe acetaminophen overdoses require liver transplants during phase 4. Fortunately, most patients' symptoms are completely resolved in roughly three weeks.
1. What assessment must be made? 2. What is your field treatment? 3. What are the potential complications? How would they be managed 4. Because this is accidental, how would you handle a patient refusal to transport?
GUIDELINES FOR APPLICANTS Fellowship Programme for Young Government Officials from the Western Balkans - Supporting Excellence and Leadership in Governance April 2013 – July 2013 We are looking for the decision-makers of tomorrow who want to shape regional and European collaboration using their energy and The application process for the “Fellowship Programme for Youn
Keywords for FP7 thematic areas Nanotechnology Topics Covered: Nanoscience and nanotechnology, Biodegradable nanostructured material, Sustainable Energy Conversion, Thin films, Nanotubes, Nanofibers, Nanotechnology based materials and products, Biomaterials and bio-inspired materials, Integration of knowledge and technology. "nanotextiles", "nanoelectromechanical systems"